Virginia, 2003

Tornadoes and Hail in Virginia, May 9, 2003

May 9, 2003 · NWS AKQ · 19 events in 9 counties and zones

10 hail, 5 thunderstorm wind, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 10:20 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 9, 10:20 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1120 AM EDT FRI MAY 9 2003

LATEST RADAR COMPOSITES SHOW AREA OF RAIN ASSOC WITH DECAYING MCS
MOVING SE INTO NRN VA. WOULD EXPECT THIS RAIN AREA TO CONTINUE ON
ITS PRESENT MOVEMENT AND CORFIDI VECTORS...ACROSS MAINLY NE PORTIONS
OF CWA. SW COUNTIES SHOULD CONTINUE TO HEAT UP...WITH A GOOD AMOUNT
OF SUNSHINE. WITH DIFFERENTIAL HEATING DUE TO CLOUD COVER
VARIATIONS...AND EXPECTED RAIN INTO THE COOLER...CLOUDIER
SIDE...THINK SET UP IS FAVORABLE FOR A PRETTY GOOD BOUNDARY TO SET
UP ACROSS MY CWA...POSSIBLY DOWN INTERSTATE 64 SIMILAR TO
YESTERDAY...OR A LITTLE FARTHER N. WITH STRONG NW FLOW ALFT...MORE
OR LESS PARALLEL TO THAT SFC BOUNDARY...LOOKS LIKE A SET UP FOR MORE
STRONG TO SEVERE STORMS TODAY NEAR THAT BOUNDARY.

HAVE MADE MINOR ADJUSTMENTS TO TEMPS...A LITTLE COOLER OVER NE ZONES
BASED ON MORE CLOUDS...PRECIP...AND A SE WIND. ALSO...BUMPED UP POPS NE
ZONES...WITH RAIN AREA SET TO MOVE THROUGH THERE. WENT SCATTERED
THUNDERSTORMS SOUTH.

FCSTID =   18

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

REILLY
Hazardous weather outlook, May 9, 4:30 AM EST, 9 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.  SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.  SEE SWODY2
FOR FURTHER DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Local storm report, May 9, 10:17 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    JAMAICA                   VA   1.75 IN HAIL
05/08/03   MIDDLESEX

REILLY
Special weather statement, May 9, 11:40 AM EST, 1 hour 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE
LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND
THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS
THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY.
STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY
OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR
DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES
WITH THE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.

REILLY

The radar

The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Fluvanna

When
May 9, 1:30 PM EST to 1:40 PM EST
Where
Fluvanna County, 4 mi SW of Antioch
Rating
F0
Path length
5 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
37.800, -78.483

Numerous trees downed or sheared off by F0 tornado in southwest Fluvanna county. The tornado moved from Albemarle county into Fluvanna county.

Hail, Fluvanna

When
May 9, 2:00 PM EST
Where
Fluvanna County, 4 mi W of Central Plains
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.780, -78.433

Hail, Cumberland

When
May 9, 2:30 PM EST
Where
Cumberland County, 3 mi S of Cumberland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.430, -78.250

Thunderstorm Wind, Cumberland

When
May 9, 2:30 PM EST
Where
Cumberland County, Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.480, -78.250

Trees and outbuildings blown over. Several large trees on a home and numerous trees uprooted.

Tornado, Amelia

When
May 9, 2:35 PM EST to 2:40 PM EST
Where
Amelia County, 1 mi NE of Amelia to 1 mi SE of Amelia
Rating
F1
Path length
3 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
37.330, -77.983

Widespread major damage to trees and power lines, along with some structural damage by F1 tornado in Amelia county. One farm near the end of the tornado path suffered major damage to several barns and outbuildings.

Hail, Amelia

When
May 9, 2:40 PM EST
Where
Amelia County, Amelia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.983

Thunderstorm Wind, Amelia

When
May 9, 2:40 PM EST
Where
Amelia County, Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -77.983

Numerous trees down at intersection of Route 153 and Route 360.

Thunderstorm Wind, Chesterfield

When
May 9, 2:45 PM EST
Where
Chesterfield County, 3 mi SW of Skinquarter
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.370, -77.817

Trees down on Route 360.

Hail, Dinwiddie

When
May 9, 3:00 PM EST to 3:15 PM EST
Where
Dinwiddie County, Ford
Measured
2.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -77.750

Hail size between 1.25 and 2.75 inches. Hail damage to several buildings near intersection of US Route 1 and VA Route 650.

Thunderstorm Wind, Dinwiddie

When
May 9, 3:13 PM EST
Where
Dinwiddie County, 2 mi NE of Dewitt
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.050, -77.617

Large oak tree down along US Route 1. Part of tin roof ripped off home and windows blown out.

Hail, Dinwiddie

When
May 9, 3:30 PM EST to 3:40 PM EST
Where
Dinwiddie County, Dinwiddie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -77.600

Tornado, Sussex

When
May 9, 3:35 PM EST to 3:45 PM EST
Where
Sussex County, 1 mi N of Jarratt to 1 mi SE of Mason
Rating
F0
Path length
4 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.820, -77.467

Numerous trees downed by F0 tornado in southwest Sussex county.

Hail, Sussex

When
May 9, 3:45 PM EST
Where
Sussex County, Jarratt
Measured
4.25 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.800, -77.467

Thunderstorm Wind, Nottoway

When
May 9, 3:53 PM EST
Where
Nottoway County, Spainville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -77.917

Roof blown off Rocky Hill Church on Route 153. Numerous trees down.

Hail, Southampton

When
May 9, 3:53 PM EST
Where
Southampton County, Drewryville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -77.300

Tornado, Southampton

When
May 9, 3:55 PM EST to 4:00 PM EST
Where
Southampton County, 3 mi NW of Drewryville
Rating
F0
Path length
2 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
36.750, -77.333

Damage to trees and outbuildings, and minor damage to a home by F0 tornado in northwest Southampton county.

Hail, Southampton

When
May 9, 4:12 PM EST
Where
Southampton County, Boykins
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -77.200

Hail, Mecklenburg

When
May 9, 4:35 PM EST
Where
Mecklenburg County, Buffalo Jct
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -78.633

Hail, Mecklenburg

When
May 9, 11:45 PM EST
Where
Mecklenburg County, Clarksville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -78.617

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331049, 5331067, 5331050, 5331051, 5331052, 5331053, 5331054, 5331055, 5331056, 5331057, 5331058, 5331059, 5331060, 5331062, 5331063, 5331061, 5331064, 5331065, 5331066.